Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Breast Cancer
Question: IDC with HER2
|liz52551 - Sat Nov 01, 2008 2:39 pm|
My sister had a double mastectomy due to mother's history and diagnosis of DCIS by the initial biopsy. The pathology report following the surgery showed they removed an invasive .8 cm tumor, Stage 1, Grade 3, ER positive, PR negative, HER2 higher than norm, clear margins and lymph nodes tested were clear. We are waiting for test results to see if it has spread to other organs or the bones. What are the chances this has spread to other organs, bones or is in the bloodstream and what is the prognosis in this situation? Thank you.
|Dr. Tamer Fouad - Sat Nov 01, 2008 2:50 pm|
It all looks good so far. The size of the tumor is less than 1cm and the ER positivity along with negative lymph nodes are all very good prognostic signs. Her age and menopausal status are also very important. The likelihood of spread are very small given the size of the tumor and the clear lymph nodes and the absence of symptoms. The HER2 being higher than normal may need confirmation depending on what you mean by higher than normal. HER2 has to be +++ by immunohistochemistry if it isn't it would need to be confirmed by another test for HER2 called FISH.
That said, it is mandatory that she be staged for distant spread.
Please keep us updated!
Oh! ...and I hope you're getting those checkups!
|liz52551 - Sat Nov 01, 2008 3:12 pm|
'"Thanks for the quick response. I'm not sure what you meant about it being important that she be staged. I thought that is what the pathology report meant by a Stage 1. Re: higher than normal HER2, that is my wording. Her doctor told her that her HER2 levels concerned her and that she was scheduling the catskan (sp?) MRI and testing the bones to make sure it had not spread and to know if she'd recommend chemotherapy or just tamoxophin (sp?) and maybe another drug. We felt great after the mastectomy and pathology report but now we are very nervous.
|Dr. Tamer Fouad - Sat Nov 01, 2008 3:52 pm|
In trying to estimate prognosis and in making a treatment decision for breast cancer her doctor has to determine the stage of the disease as well as what we call prognostic factors.
Staging involves both the pathological findings as well as the radiology. If a patient is discovered to have metastasis (cancer spread) in a distant organ by radiology then that is considered stage IV. So your sister is still being staged. Once her scans are out her doctor will be able to determine her stage.
Regarding prognostic factors, these are findings that tell the doctor how serious a case is. By serious we mean the risk of recurrence as well as the overall prognosis. If a patient has poor prognostic factors then the doctor may take that as an indication for more aggressive management.
Old age, menopausal status, lymph node negativity, ER positivity, small tumor size (<2cm), pathological grade as well as lymphovascular invasion are among the many parameters that her doctor has to consider. Her2 is also an important prognostic factor when it is elevated.
There's nothing you can do now but wait until she completes her scans. All in all please note that barring any unwelcome surprises in her radiology, her cancer was caught at an extremely early stage which is reason for optimism.
Please let me know when the results of her scans come out.
|liz52551 - Sat Nov 01, 2008 4:06 pm|
Thanks again -- we will stay optomistic. And yes, I am definately keeping up with my annual mammogram and next time I will request an MRI too if the insurance company will pay for it due to family history. I'll let you know her results.
|cherG - Tue Apr 21, 2009 2:28 pm|
I am a breast cancer patient - Her2 Positive. I am on medications, Herceptin and Tamoxafin. I started these treatments about sept 08 and am experiencing some side effect that I think might be related to these meds. Can you help? I am having hotflashes about 5-6 times a day that last about 3-4 min. Is there something that can help with this side effect? Which Medication is giving me this side effect?
|Dr. Tamer Fouad - Wed Apr 29, 2009 9:10 am|
Thanks for your question. Tamoxifen can cause hot flashes. Aromatase inhibitors (an alternative to tamoxifen) can also cause hot flashes. In addition some breast cancer patients who are not receiving either drug can still suffer from hot flashes because of chemotherapy induced menopause.
Rather than give you a whole list of methods for the treatment of hot flashes I will refer you to this excellent resource: click here!
Please note that one of the most effective drugs used in the treatment of hot flashes, antidepressants known as selective serotonin reuptake inhibitors, can decrease the metabolism of tamoxifen and may (we don't know for sure) decrease the efficacy of tamoxifen as a result.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.